Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Tallahassee, FL

April 29, 2002Calhoun County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 29, 2002, 6:14 PM CDT for Calhoun County, Florida. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2002, 6:14 PM CDT (23:14 UTC)
Expired
Apr 30, 2002, 6:00 PM CDT
In force
24 hr
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Calhoun County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS52 KTAE 292314
SVRTLH
FLC013-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
613 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN FLORIDA

* UNTIL 700 PM CDT...

* AT 613 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES WEST OF WILLIS...OR
  ABOUT 15 MILES SOUTH OF MARIANNA...MOVING EAST AT 20 MPH.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.

.END

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:55 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 29, 12:55 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
155 PM EDT MON APR 29 2002

CURRENTLY: MORNING CONVECTION ASSOCIATED WITH THE WEAKENING SFC COLD
FRONT AND THE MCS WHICH HAD DEVELOPED OVERNIGHT HAS DISSIPATED AND
MOVED E OF THE CWA EARLY THIS AFTERNOON. SKIES ARE BECOMING PARTLY
SUNNY ACROSS THE REGION...WITH STILL PLENTY OF CIRRUS LEFT BEHIND.
UPSTREAM...THE NEXT VORT CENTER AND POSSIBLE DEVELOPING MCS IS
MOVING THROUGH ARKANSAS AT THIS TIME AND WILL NEED TO BE MONITORED
FOR THE OVERNIGHT HOURS. STILL MIGHT SEE SOME CONVECTION DEVELOP
ACROSS THE CWA THIS AFTERNOON...BUT THE CURRENT 20-30 PERCENT SHOULD
BE MORE THAN SUFFICIENT. OVER THE COASTAL WATERS...WINDS ARE
BECOMING MORE NORTHWESTERLY BUT ARE REMAINING AROUND 10 KNOTS.

MODELS/ZFP: MAIN FCST PROBLEM OVER THE NEXT COUPLE OF DAYS WILL BE
POPS FOR ABOUT THE NEXT 24 HOURS...AS THE SFC FRONT DISSIPATES IN
OUR VICINITY...AND VORT CENTERS RIDE UP OVER THE TOP OF THE UPPER
RIDGE IN THE NW FLOW. THE NEXT MAJOR VORT CENTER WHICH MAY BECOME AN
MCS AND AFFECT THE CWA LOOKS ON TRACK FOR TUESDAY...WITH SOME
DIFFERENCES IN THE SHORT RANGE MODELS IN TIMING...POSITION...AND
INTENSITY. THE ETA IS THE FASTEST AND FURTHEST SOUTH WITH THIS
DISTURBANCE AND WOULD PUT THE BEST CHANCES FOR CONVECTION IN THE 12
TO 18 UTC RANGE...WHILE THE AVN IS A BIT SLOWER AND FURTHER N...AND
WOULD FAVOR A 18 TO 00 UTC TIMING. IN ANY EVENT...THE HIGHEST POPS
WILL CLEARLY BE TO THE N...AND PLAN ON A 40 TO 20 PERCENT POP
DISTRIBUTION FROM N TO S ACROSS THE CWA. ALSO...BOTH THE ETA AND AVN
ARE PROGGING A MUCH WEAKER VORT CENTER TO PASS THROUGH THE CWA THIS
EVENING...SO PLAN ON LEAVING 10 PERCENT IN ACROSS THE BOARD FOR THE
1ST PERIOD. AFTER THIS SYSTEM MOVES THROUGH...THE UPPER RIDGE SHOULD
ONCE AGAIN NUDGE EASTWARD...RETURNING THE REGION TO HOT AND DRY
CONDITIONS UNTIL THE END OF THE WEEK.

FIRE WX: NO CONCERNS.

MARINE: NO HIGHLIGHTS AS WINDS SHOULD BECOME MORE W AND SW THROUGH
THE NEXT COUPLE OF DAYS.

EXTENDED: THE NEXT COLD FRONT SHOULD ENTER THE CWA ON FRIDAY IN A
WEAKENING STATE...BEFORE QUICKLY RETURNING NORTHWARD AS A WARM FRONT
ON SATURDAY. THUS...AFTER ONE DAY OF SLIGHTLY COOLER TEMPS WITH THE
CHANCE OF SHOWERS AND STORMS...WILL NEED TO RAISE TEMPS ONCE AGAIN
FOR THE REST OF THE PERIOD.

PRELIM NUMBERS:

TLH 067/089 067/091 1210
PFN 071/086 071/087 1210
DHN 066/086 069/090 1310
ABY 064/084 067/090 1420
VLD 066/067 068/090 1320

.AL...NONE.
.GA...NONE.
.FL...NONE.

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:52 PM CDTSevere Thunderstorm WarningTAEJackson, Washington24 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.